Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 39, NWS Midland/Odessa, TX

November 3, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Nov 3, 2008, 1:48 PM MST for Eddy County, New Mexico. It took effect at Nov 5, 2008, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 3, 2008, 1:48 PM MST (20:48 UTC)
In effect from
Nov 5, 2008, 2:00 AM MST
Expired
Nov 4, 2008, 1:39 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 032048
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CST MON NOV 3 2008

...STRONG WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS WEDNESDAY...

.A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE
CENTRAL ROCKIES ON WEDNESDAY. STRONG WESTERLY WINDS ON THE SOUTH
SIDE OF THE LOW COULD BEGIN TO AFFECT THE GUADALUPE MOUNTAINS
EARLY WEDNESDAY MORNING AND CONTINUE THROUGH EARLY WEDNESDAY
EVENING. A COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL MOVE
THROUGH THE AREA WEDNESDAY NIGHT ALLOWING THE WINDS TO DIMINISH.

NMZ027-TXZ258-041100-
/O.NEW.KMAF.HW.A.0039.081105T0900Z-081106T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
148 PM MST MON NOV 3 2008

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING FOR THE GUADALUPE MOUNTAINS.

STRONG WESTERLY WINDS OF 30 TO 45 MPH WITH A FEW GUSTS TO 65 MPH
WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ON WEDNESDAY.
CONDITIONS WILL IMPROVE WEDNESDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

HENNIG
2 follow-up statements
000 
WWUS74 KMAF 040935
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 AM CST TUE NOV 4 2008

...HIGH WIND POSSIBLE ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY...

.A STRONG UPPER TROUGH OVER THE WEST COAST THIS MORNING WILL MOVE 
ACROSS THE ROCKIES WEDNESDAY AND ONTO THE PLAINS.  STRONG UPPER LEVEL
WINDS ACCOMPANYING THIS TROUGH WILL WORK DOWN TO THE SURFACE DRIVING 
A PACIFIC FRONT THROUGH THE REGION WEDNESDAY.  THESE WEST WINDS 
MAY EXCEED HIGH WIND CRITERIA AND WILL AFFECT THE GUADALUPE 
MOUNTAINS FROM EARLY WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.  
AS THE UPPER TROUGH MOVES EAST WEDNESDAY NIGHT... WIND SPEEDS WILL
DIMINISH.

NMZ027-TXZ258-042200-
/O.CON.KMAF.HW.A.0039.081105T0900Z-081106T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
235 AM MST TUE NOV 4 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING. 

STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH WILL BE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS BEGINNING EARLY WEDNESDAY 
AND CONTINUING INTO THE EVENING.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS FOR FURTHER UPDATES.

&&

$$
000 
WWUS74 KMAF 042039
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CST TUE NOV 4 2008

...HIGH WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY...

.AN UPPER LEVEL TROUGH OVER THE WESTERN U.S. WILL MOVE ACROSS THE
ROCKIES WEDNESDAY AND INTO THE PLAINS. STRONG WINDS ACCOMPANYING
THIS TROUGH WILL MIX DOWN TO THE SURFACE DRIVING A PACIFIC FRONT
THROUGH THE REGION WEDNESDAY. THESE WEST WINDS ARE EXPECTED TO
EXCEED HIGH WIND CRITERIA AND AFFECT THE GUADALUPE MOUNTAINS FROM
WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING. WIND SPEEDS
WILL DIMINISH AS THE UPPER TROUGH MOVES EAST WEDNESDAY NIGHT.

NMZ027-TXZ258-050500-
/O.UPG.KMAF.HW.A.0039.081105T0900Z-081106T0300Z/
/O.NEW.KMAF.HW.W.0052.081105T1200Z-081106T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
139 PM MST TUE NOV 4 2008

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 5 AM TO 8 PM MST WEDNESDAY
FOR THE GUADALUPE MOUNTAINS. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT.

STRONG SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65
MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS BEGINNING
WEDNESDAY MORNING AND CONTINUING INTO THE EARLY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 3, 1:34 PM MST, 14 minutes earlier.

Area forecast discussion, Nov 3, 1:34 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CST MON NOV 3 2008

.DISCUSSION...
WARM CONDITIONS TO CONTINUE FOR A COUPLE OF MORE DAYS BEFORE A
COLD FRONT COOLS THINGS DOWN. A ROGUE THUNDERSTORM OVER THE DAVIS
MOUNTAINS HAS DEVELOPED BUT SHOULD DISSIPATE SHORTLY AFTER SUNSET
AND THUS WILL NOT BOTHER WITH POPS FOR SUCH AN ISOLATED AND SHORT
LIVED FEATURE. WINDS WILL BE GRADUALLY INCREASING AHEAD OF A
STRONG UPPER LEVEL LOW TO MOVE ACROSS THE ROCKIES TUESDAY NIGHT
AND WEDNESDAY. STRONG MIDLEVEL WINDS SHOULD MIX DOWN INTO THE
HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS AND WILL THUS BE
ISSUING A HIGH WIND WATCH FOR MAINLY WEDNESDAY.

AN ASSOCIATED COLD FRONT WILL DIP INTO THE PANHANDLE ON WEDNESDAY
BUT WILL HOLD UP MOVING SOUTH UNTIL WEDNESDAY NIGHT WHEN IT SURGES
SOUTH THROUGH EASTERN NEW MEXICO AND THE PERMIAN BASIN. THE FRONT
WILL DIMINISH THE WINDS IN THE MOUNTAINS AND BRING COLDER AIR TO
THE ENTIRE FORECAST AREA. MEX GUIDANCE DOES NOT SEEM TOO BAD WITH
TEMPS NEAR AND JUST AFTER FROPA...BUT DO NOT LIKE HOW IT HANDLES
THE WEEKEND BEING VERY SLOW TO WARM UP TEMPS. AN UPPER RIDGE MOVES
ACROSS THE AREA SATURDAY WITH SOUTHWEST FLOW RETURNING BY THE END
OF THE WEEKEND WHICH SHOULD HELP TEMPS REBOUND INTO THE 70S. WENT
AROUND 5F DEGREES ABOVE GUIDANCE LATE IN THE FORECAST BUT THIS MAY
EVEN BE A BIT COOL WITH MODERATE DOWNSLOPING WINDS.

GFS AND ECMWF ARE BOTH SUGGESTING A STRONG UPPER LOW MAY BE MOVING
INTO NEW MEXICO EARLY NEXT WEEK WHICH COULD FINALLY BRING A DECENT
CHANCE FOR POPS ALONG WITH MORE COLD AIR. THIS IS JUST AFTER THE
TIME FRAME IN THIS FORECAST PACKAGE AND WILL BE INTERESTING TO
WATCH OVER THE NEXT SEVERAL DAYS.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              55  80  57  82  /   0   0   0  10
CARLSBAD NM                50  83  50  77  /   0   0   0   0
DRYDEN TX                  53  78  54  83  /   0   0   0  10
FORT STOCKTON TX           54  83  53  82  /   0   0   0  10
GUADALUPE PASS TX          56  75  49  70  /   0   0   0   0
HOBBS NM                   50  81  50  76  /   0   0   0   0
MARFA TX                   41  78  43  75  /   0   0   0   0
MIDLAND INTL AIRPORT TX    54  82  55  79  /   0   0   0  10
ODESSA TX                  54  82  55  79  /   0   0   0  10
WINK TX                    54  86  54  83  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Nov 3, 2:16 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 AM CST MON NOV 3 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
316 AM CST MON NOV 3 2008 /216 AM MST MON NOV 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.